Flood, Cortland
- When
- March 14, 1:00 PM EST to March 15, 10:00 AM EST
- Where
- Cortland County, Cortland
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.600, -76.167
Heavy rains from the same storm that brought flash flooding to Homer, Cortland and McGraw late on the 13th, eventually brought the Tioughnioga River at Cortland over its flood stage of 8 ft on the afternoon of the 14th. The river crested between 8 and 9 feet during the evening before falling below the flood stage on the morning of the 15th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
Heavy rains from the same storm that brought flash flooding to Homer, Cortland and McGraw late on the 13th, eventually brought the Tioughnioga River at Cortland over its flood stage of 8 ft on the afternoon of the 14th. The river crested between 8 and 9 feet during the evening before falling below the flood stage on the morning of the 15th. The river flooded many fields between Marathon and Cortland. The times of the flooding and the river crest is estimated due to a river gauge malfunction.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 14, 11:00 AM EST, 2 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1100 AM EST TUE MAR 14 2006
.SHORT TERM (THIS AFTERNOON)...
WINDS HAVE INCREASED ON SCHEDULE THIS MORNING WITH GUSTS AS HIGH AS
45 KT REPORTED AT MPO. SEVERAL MESONET STATIONS ARE ALSO REPORTING
PEAK GUSTS IN THE 40 TO 50 MPH RANGE. MODEL FORECAST SOUNDINGS
INDICATE A SLIGHT INCREASE IN WIND SPEEDS IN THE BOUNDARY LAYER THIS
AFTERNOON... SO EXPECT MORE WIDESPREAD ADVISORY CRITERIA GUSTS AS
THE AFTERNOON PROGRESSES. CANT RULE OUT A 50 KT GUST IN A FEW
PLACES BUT SHOULD NOT BE WIDESPREAD ENOUGH TO WARRANT A WARNING.
SNOW SHOWERS ARE ALSO BEGINNING TO INCREASE IN COVERAGE AS
INCREASINGLY COLD AIR POURS ACROSS LAKE ONTARIO. DONT EXPECT MUCH
ACCUMULATION TODAY AS TEMPERATURES ARE STILL ABOVE FREEZING.
MID-MARCH HEATING SHOULD NOT ALLOW FOR MUCH ORGANIZATION TO THE LAKE
EFFECT SNOW THIS AFTERNOON... HOWEVER BETTER ORGANIZATION IS
EXPECTED TONIGHT WITH A 280 TO 290 DEGREE FLOW ONCE THE SUN SETS.
WILL ASSESS THE NEED FOR ANY LES ADVISORIES BY MID-AFTERNOON.
TEMPERATURES HAVE BEEN SLOW TO FALL SO FAR THIS MORNING... BUT
EXPECT READINGS TO DROP INTO OR THRU THE 30S AS COLD ADVECTION
INTENSIFIES THIS AFTERNOON.
.PREVIOUS DISCUSSION (TODAY - WEDNESDAY)...
INTENSE CYCLONE WRAPPING UP OVER LOWER CANADA WHILE HIGH PRESSURE
BUILDS OVER THE SOUTHERN AND CENTRAL PLAINS. THE RESULT IS A
TIGHTENING PRESSURE GRADIENT AND INCREASING WIND FLOW. ALOFT THE JET
STREAM REMAINS VIGOROUS. RAPID ADVECTION OF COLD AIR FROM THE
NORTHWEST WILL LEAD TO STEEP LOW LEVEL LAPSE RATES, INCREASED
MIXING, AND HENCE THE POTENTIAL TO MIX STRONG WINDS TO THE SURFACE.
AS THESE COLD WINDS POUR OVER LAKE ONTARIO THERE WILL BE AN
INCREASED THREAT FOR LAKE EFFECT SNOW SHOWERS.
*** LAKE EFFECT SYNOPSIS - BUFKIT PROFILES FOR SYR/UCA SHOW FLOW
ALIGNING OVER ONEIDA COUNTY THIS AFTERNOON, AND THEN DRIFTING AS FAR
SOUTH AS NORTHERN ONONDAGA COUNTY OVERNIGHT. LAKE CAPES ARE MODEST
(100 J/KG) AND INVERSION HEIGHTS ARE ON THE LOW SIDE. ON THE PLUS
SIDE, IT APPEARS THE BANDS COULD STAY OVER THE SAME AREAS FOR
SEVERAL HOURS BEFORE SHIFTING POSITION.
CURRENTLY WE ARE RUNNING 2-4 INCH ACCUMULATIONS OVER THESE REGIONS.
DO NOT FEEL CONFIDENT ENOUGH TO ISSUE LES ADVISORY AT THIS POINT DUE
TO LOW INVERSION, MODEST CAPE, AND MOST OF ALL THE VERY STRONG
SHEAR. THE SHEAR COULD ACT TO RIP APART THE LAKE CONVECTION OR AT
LEAST STUNT ITS GROWTH. SO FOR NOW WE WILL DEFER TO THE NEXT SHIFT
TO FURTHER ASSESS LAKE SNOW POTENTIAL.
*** WIND SYNOPSIS - AN UNUSUAL SITUATION IS SETTING ITSELF UP. THE
WX PATTERN WILL REMAIN STATIC FOR NEXT 36 HOURS WITH STRONG GRADIENT
CONTINUING TO EXIST. ALSO COLD ADVECTION FROM THE BL UPWARD WILL
KEEP LAPSE RATES STEEP EVEN DURING THE OVERNIGHT HOURS. ACTUALLY
WINDS INCREASE AT THE TOP OF THE MIXED LAYER TO BETWEEN 55-60 KTS.
THEREFORE WE DO NOT ANTICIPATE THE USUAL NOCTURNAL DRAMATIC WIND
DROP-OFF WITH THIS EVENT. INSTEAD WINDS MAY GUST NEAR ADVISORY
CRITERIA FROM LATE MORNING TODAY THROUGH WEDNESDAY EVENING.
WILL ISSUE WIND ADVISORY THROUGH WEDNESDAY, WITH THE MAIN FOCUS
BEING ON THE LONGEVITY OF THIS EVENT. THE LONGEVITY ALONE MAY CAUSE
THE MOST PROBLEMS ACROSS THE FA. 36 HOURS OF SUSTAINED FORCE IS
BOUND TO WEAKEN SOME TREE ROOT SYSTEMS.
WE ARE RETURNING TO A LATE WINTER TEMP REGIEM FOR NEXT SEVERAL DAYS.
MAX TEMPS ARE ANTICIPATED EARLY THIS MORNING, WITH TEMPS FALLING
DRAMATICALLY LATE IN THE DAY ONCE THE SUN ANGLE LOWERS. DJP
&&
.AVIATION (14/06Z - 15/06Z)...
-SHRA WILL END BEFORE DAYBREAK...AND CONDS EXPECTED TO IMPROVE TO
VFR BY THAT TIME AS WELL. WSW WINDS BEGIN TO INCREASE...REACHING
20G30KT BY LATE MORNING...WITH SOME OCCNL HIGHER GUSTS
POSSIBLE....ESPECIALLY AT KSYR...WHERE WIND DIR IS MOST FAVORABLE
FOR STRONG GUSTS. LOW-MID LVL CAA WILL CONTINUE INTO THE
EVENING...MAINTING MIXED LYR...SO WINDS EXPECTED TO CONTINUE INTO
TONIGHT. FLOW WILL SHIFT SLIGHTLY N OF W TONIGHT...WITH SOME LK
EFFECT -SHSN POSSIBLE AT KUCA/KSYR TOWARD THE END OF THE TAF
PERIOD. -CEMPA
&&
.HYDROLOGY...THE HEAVY CONVECTIVE RAINS ON MONDAY DID PRODUCE 1-1.5
RAINFALL IN THE CHENANGO AND OTSELIC RIVER BASINS...AND THESE RIVERS
SHOWED SOME FAST RISES MONDAY EVE...BUT ARE NOW BEGINNING TO SLOW.
BOTH RVRS ARE EXPECTED TO CREST JUST BELOW FLOOD STAGE WITHIN A FEW
HOURS OF SUNRISE. -CEMPA
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH...ONEIDA COUNTY...TONIGHT AND TUESDAY.
WIND ADVISORY...ALL COUNTIES THROUGH WEDNESDAY
.PA...WIND ADVISORY...ALL COUNTIES THROUGH WEDNESDAYHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 245 AM EST TUE MAR 14 2006 NYZ009-018-036-037-150745- NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA- 245 AM EST TUE MAR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK. .DAY ONE...TONIGHT STRONG WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH LATE WEDNESDAY. A WIND ADVISORY IS IN EFFECT FOR THE REGION. LAKE EFFECT SNOW WILL FORM THIS AFTERNOON OVER ONEIDA COUNTY, AND MOVE INTO NORTHERN ONONDAGA COUNTY OVERNIGHT. NEAR ADVISORY SNOW AMOUNTS ARE ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FORWARD SIGNIFICANT WIND GUSTS AND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-043-044-047-048- 072-150745- YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS- CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD- SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE- SOUTHERN WAYNE- 245 AM EST TUE MAR 14 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TONIGHT STRONG WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE THROUGH LATE WEDNESDAY. A WIND ADVISORY IS IN EFFECT FOR THE REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO FORWARD SIGNIFICANT WIND GUSTS AND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497594.